CASE SERIES

NSAID-induced Colopathy. A Case Series

download Full Article (PDF file)

Abdur R Aftab, Fergal Donnellan, Faisal Zeb, David Kevans, Garret Cullen, Garry Courtney

St. Luke's Hospital, Kilkenny, Ireland

Abstract

The adverse effects of non-steroidal anti-inflammatory drugs (NSAIDs) on the upper gastrointestinal tract and small intestine are well established. The effect of such therapy on the large intestine, so called NSAID colopathy, is less well described. We present four such cases demonstrating the characteristic endoscopic findings. One case in particular is,  to our knowledge, the first report of the natural history of this clinical entity, initially presenting with the acute picture of inflammation and ulceration with subsequent progression to the more chronic development of diaphragm-like fibrous strictures. NSAID-induced colonic damage is a clinically significant condition. Two of our patients presented with bloody diarrhoea while the other two patients developed symptomatic anaemia. With the increasing use of enteric coated and sustained release NSAID preparations this condition is likely to become more frequent. Increasing awareness of its clinical presentation and of its spectrum of endoscopic findings facilitates a more prompt diagnosis and appropriate treatment to be  established.

Key words
NSAID - colopathy - anemia - lower digestive hemorrhage - colon stricture.